Vermont, 2005

Heavy Rain in Vermont, July 8 to 9, 2005

July 8 to 9, 2005 · NWS BTV · 7 events in 7 counties and zones

The remnants of Tropical Storm Cindy became absorbed along a cold front and moved northeast from northern Virginia early on July 8th and reached just east of Cape Cod early on the morning of July 9th. Heavy rain fell across much of Vermont.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The remnants of Tropical Storm Cindy became absorbed along a cold front and moved northeast from northern Virginia early on July 8th and reached just east of Cape Cod early on the morning of July 9th. Heavy rain fell across much of Vermont. The heaviest rain fell in northern portions. In general, between 1 and 3 inches of rain fell. For example, 2.15 inches at the Montpelier Knapp State Airport (MPV) set a new daily record for July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 8, 2:46 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 8, 2:46 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
346 PM EDT FRI JUL 8 2005

.SYNOPSIS...
STORM SYS TO MOVE UP ACRS SRN AND ERN NEW ENG TONITE THRU SAT NITE.
WILL CONT TO LEAN ON THE GFS SOLN FOR THIS STORM BASED ON IT/S DECENT
HANDLING OF IT SO FAR. SFC HI PRESS TO BUILD ACRS THE GREAT LKS
REGION TONITE THRU SUN...THEN ACRS THE FA ON SUN NITE. UPR TROF TO
MOVE ACRS THE FA FROM THE WEST TONITE THRU EARLY ON SAT NITE.

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
WK H85 WAA TO DEVELOP ACRS THE FA TONITE THRU SAT NITE AND AGAIN ON
SUN NITE...WITH WK CAA ON SUN. SOME LOW-LVL MSTR ADVECTION TO TAKE
PLACE ACRS THE FA ON SUN AND SUN NITE. BEST H7-85 FGEN TO TAKE PLACE
ACRS VT TONITE AND ON SAT. LOW-LVL MSTR TO CONT TO AFFECT THE FA
TONITE THRU EARLY ON SAT NITE. MID-LVL LAPSE RATES TO BE HI ACRS THE
FA ON SAT NITE THRU SUN NITE. MID-LVL MSTR TO AFFECT THE FA TONITE
AND ON SAT...WITH SOME MID-LVL MSTR ACRS THE FA ON SAT NITE AND
SUN NITE. PW VALUES ACRS THE FA LOOK TO BE 1-1.5 TONITE THRU
SAT NITE.

88D MOSAIC SHOWS A LARGE SWATH OF PCPN MOVING INTO THE FA FROM THE
SOUTH ATTM. STILL FEEL THAT THE E-SE PORTION OF THE FA STANDS TO SEE
THE BEST CHC AT STEADIER PCPN OVER THE NEXT 24 HRS. HAVE TAPERED POPS
ACRS THE FA ACCORDINGLY. ANY PCPN ACRS THE FA TO START TO TAPER OFF
ACRS THE FA FROM THE WEST BY LATE ON SAT AND INTO SAT NITE. THE REST
OF THE SHORT-TERM PERIOD LOOKS TO BE DRY ATTM...WITH AT LEAST A FEW
CLDS AROUND THOUGH. T1MIN TEMPS ARE MOSTLY IN THE U50S-L60S TONITE
AND ON SAT NITE. T1MAX TEMPS ARE IN THE L-M70S ON SAT AND AROUND 90F
ON SUN AND LOOK TOO WARM BASED ON EXPECTED CLD COVER/PCPN THEN.

WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY
4 PM.

.LONG TERM (MONDAY THROUGH FRIDAY)...
MAIN ISSUE THROUGH THE FIRST PART OF THE PERIOD WILL BE THE CLOSED
UPPER LOW IN THE CANADIAN MARITIMES.  THIS WILL RESULT IN NORTH TO
NORTHWEST FLOW ALOFT OVER THE FORECAST AREA ON MONDAY AND TUESDAY.
THIS FLOW WILL SUPPRESS ANY WARMER 850 MB TEMPERATURES TO THE WEST
AND THUS LOOKING AT OVERALL SEASONAL TEMPERATURES WITH HIGHS IN THE
75 TO 85 DEGREE RANGE.  EVEN AS FLOW ALOFT BECOMES MORE SOUTHWEST
WITH TIME BY THURSDAY AND FRIDAY AS UPPER TROUGH GETS ESTABLISHED TO
THE WEST...850 MB TEMPERATURES WILL STILL REMAIN IN THE +14C TO +15C
RANGE.  SO NOT MUCH CHANGE TO HIGH TEMPERATURES LATER IN THE WEEK AS
THE 850 MB TEMPERATURES WILL BE THE SAME AS EARLIER IN THE WEEK. WITH
THE NORTHWEST FLOW ALOFT...HIGH PRESSURE AT THE SURFACE SHOULD BRING
DRY WEATHER MONDAY THROUGH WEDNESDAY WITH PLENTY OF SUNSHINE. AS FLOW
ALOFT TURNS MORE SOUTHWEST ON THURSDAY AND FRIDAY...CLOUDS AND
MOISTURE WILL BE INCREASING WITH A CHANCE FOR THUNDERSTORMS BOTH
THURSDAY AND FRIDAY.

.AVIATION...
CEILINGS TO LOWER ACROSS THE REGION THIS AFTERNOON AND TONIGHT WITH
HIGHER TERRAIN BECOMING OBSCURED IN CLOUDS. VFR CONDITIONS AT THIS
TIME WILL LOWER TO MVFR CEILINGS AND VISIBILITY IN DEVELOPING RAIN.
EXPECTING MAINLY MVFR CEILINGS AND VISIBILITY IN RAIN AND MIST AFTER
03Z...WITH AREAS OF IFR DEVELOPING AS WELL.

.HYDROLOGY...
24-HR QPE ACRS THE FA (THRU 14Z TODAY) APPEARED TO BE BLW 0.25 ACRS
THE FA...EXCEPT ACRS PORTIONS OF THE NW ADIRONDACKS (WHERE ISOLATED
0.5-1 AMTS FELL). LATEST NERFC 1HR FFG GUIDANCE IS STILL BASICALLY
ABOVE 2. EXPECTED QPF VALUES THRU SAT SHOULDN/T BE A BIG DEAL ACRS
THE FA.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SYNOPSIS/SHORT TERM/HYDROLOGY...MURRAY
LONG TERM...EVENSON
AVIATION...WGH
Hazardous weather outlook, Jul 8, 7:44 AM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
844 AM EDT FRI JUL 8 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-091245-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
844 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

THE REMNANTS OF WHAT WAS ONCE TROPICAL STORM CINDY WILL MOVE ACROSS
NEW ENGLAND TODAY...ESPECIALLY THIS AFTERNOON AND TONIGHT.  AS A
RESULT...RAIN IS EXPECTED TO DEVELOP OVER THE NORTH COUNTRY LATER
THIS MORNING AND ESPECIALLY THIS AFTERNOON AND TONIGHT.  RAINFALL
AMOUNTS FROM LATE THIS MORNING THROUGH TONIGHT WILL BE AN INCH OR
LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

RAIN WILL CONTINUE TO LINGER INTO SATURDAY ACROSS THE NORTH COUNTRY
WITH ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH...BUT THEN COME TO AN
END BY SATURDAY NIGHT.  HIGH PRESSURE WILL THEN MOVE INTO THE REGION
AND PERSIST THROUGH THE MIDDLE OF NEXT WEEK.  NO PRECIPITATION IS
EXPECTED AS A RESULT...BEGINNING SUNDAY AND CONTINUING INTO EARLY
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain. Local standard time, as filed.

Heavy Rain, Grand Isle

When
July 8, 6:00 PM EST to July 9, 6:00 PM EST
Where
Grand Isle County, Countywide
Reported by
NEWSPAPER
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Heavy Rain, Addison

When
July 8, 6:00 PM EST to July 9, 6:00 PM EST
Where
Addison County, Countywide
Reported by
NEWSPAPER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Heavy Rain, Chittenden

When
July 8, 6:00 PM EST to July 9, 6:00 PM EST
Where
Chittenden County, Countywide
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Heavy Rain, Franklin

When
July 8, 6:00 PM EST to July 9, 6:00 PM EST
Where
Franklin County, Countywide
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Heavy Rain, Lamoille

When
July 8, 6:00 PM EST to July 9, 6:00 PM EST
Where
Lamoille County, Countywide
Reported by
NEWSPAPER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Heavy Rain, Orleans

When
July 8, 6:00 PM EST to July 9, 6:00 PM EST
Where
Orleans County, Countywide
Reported by
NEWSPAPER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Heavy Rain, Washington

When
July 8, 6:00 PM EST to July 9, 6:00 PM EST
Where
Washington County, Countywide
Reported by
NEWSPAPER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465964, 5465965, 5465966, 5465967, 5465968, 5465969, 5465970.